Texas, 2019

Flooding in Texas, September 20, 2019

September 20, 2019 · NWS FWD · 2 events in 1 county or zone

The remnants of Tropical Cyclone Imelda produced locally heavy rain. The heavy rain caused flooding in parts of the city of Sherman in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The remnants of Tropical Cyclone Imelda produced locally heavy rain. The heavy rain caused flooding in parts of the city of Sherman in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 20, 2:22 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 20, 2:22 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
322 PM CDT Fri Sep 20 2019

.LONG TERM...
/Saturday night through Friday/

On Saturday evening, the center of the strongest ridging will
be over the southeastern U.S., squashed on its western side by a
landfalling tropical cyclone over northwest Mexico, and a
shortwave trough moving through the Central Plains. A stream of
high level moisture and strengthening westerly flow aloft
associated with the shortwave will result in an elongated band of
ascent across West Texas and into the Plains. Showers and
thunderstorms are likely to be ongoing well off to our northwest
Saturday night, but as the main shortwave swings eastward into
Sunday morning, we may see one or more of these clusters expand
into our area. This is most likely to occur through the day Sunday
and we'll keep some 20-40% PoPs mainly across the north and
northwest counties.

With the shortwave departing late in the day Sunday, the upper
ridging will spread back westward on Monday and we should see
temperatures respond upward. A remnant weak frontal boundary
should be draped across central or southern Oklahoma Monday
afternoon and may serve as a focus for afternoon showers and
thunderstorms. Some of this activity may develop south of the Red
River during peak heating and we'll have some low PoPs across the
northern half of the region during this time.

The middle to latter part of the week will feature a cut off low
over the southwest U.S. with ridging nudged a little farther
eastward over the northern Gulf of Mexico. This will allow for a
fairly robust southerly flow to remain in place keeping it warm
and muggy through the end of the week. We'll maintain some low
PoPs each afternoon through Thursday. This upper low to the west
will likely eject into the Plains sometime on Friday, although at
this time it looks like it may well too far to the north for an
appreciable increase in rain chances.

Dunn

&&

.SHORT TERM... /Issued 1249 PM CDT Fri Sep 20 2019/
/Through Saturday afternoon/

Scattered showers and thunderstorms continue this afternoon near
the Red River in the wake of Tropical Storm Imelda's remnant low.
This convection is ongoing near where a surface dewpoint axis
intersects a weak convergent boundary near the Red River. These
cells are moving at a decent clip which should preclude flooding
issues (we also have high flash flood guidance values given recent
drought conditions), but rain gauge data does show that these
cells are very efficient rainfall producers. Because of this, we
will have watch for any training of showers/thunderstorms. To the
southeast, additional showers and thunderstorms have developed
around Palestine. We may see some coverage persist here as well,
but the greater coverage should be to the north along the Red
River. Convection should diminish after sunset as heating ends,
and the boundary layer stabilizes.

Tonight will be warm and muggy with lows in the mid 70s.
Temperatures will stay up above seasonal normals as abundant Gulf
stratus infiltrates the region. A stray shower or two is possible
as is often the case in these warm air advection regimes, but
coverage and amounts should stay light.

Saturday will start off cloudy in the morning, but the sun should
come out by afternoon, allowing highs to rise into the lower 90s.
A few isolated showers, or perhaps a thunderstorm, will be
possible during the afternoon as diurnal heating ramps up, but
without any clear surface boundaries, coverage should remain
sparse.

37

&&

.AVIATION... /Issued 1249 PM CDT Fri Sep 20 2019/
/18Z TAFs/

Concerns -- Convective potential at Metroplex TAF sites. Saturday
morning MVFR cigs at all TAF sites.

SHRA and a few TSRA are ongoing this afternoon near the Red River.
A few of these may manage to sneak into the D10 TRACON area...but
the greatest coverage should remain outside of the 25nm range
rings. While TSRA is not impossible at any TAF sites...potential
is too low to explicitly mention in TAFs...thus will only include
VCSH with this issuance. While TSRA is not expected at
terminals...coverage may increase enough this afternoon through
03Z to the north...resulting in impacts to the Bonham and Bowie
arrival gates. Convection should decrease by 03Z.

Overnight...another surge of Gulf stratus is expected...and MVFR
cigs AOB FL025 are likely at all TAF sites...with cigs AOB FL015
likely at KACT. TEMPO IFR may be possible...especially at
KACT...but will defer inclusion in TAFs to later issuances. Cigs
should lift to VFR by 21/1800Z.

37

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  91  74  92  75 /  20   5   0  10  20
Waco                77  91  73  93  73 /   0  10   0   5   5
Paris               71  87  71  89  71 /  40   5   0  10  20
Denton              75  90  73  91  73 /  30   5   0  20  20
McKinney            75  90  73  91  73 /  30   5   0  10  20
Dallas              76  92  74  92  76 /  20   5   0  10  20
Terrell             75  91  73  91  74 /  20   5   0   5  10
Corsicana           75  90  71  91  72 /   5   5   0   5  10
Temple              75  91  72  92  72 /   0  10   0  10   5
Mineral Wells       74  90  70  91  71 /  10   5   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

91
Hazardous weather outlook, Sep 20, 2:48 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CDT Fri Sep 20 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CDT Fri Sep 20 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue through the evening
mainly along the Red River and in areas east of I-35. Locally heavy
rainfall and flooding of low lying areas will be the main threat
through this evening. Lightning and gusty winds will also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low chances for thunderstorms return early Sunday and continue
through next Thursday. Severe weather does not appear likely, though
gusty winds and brief heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 2:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
329 PM CDT Fri Sep 20 2019

TXZ162-175-202115-
Robertson TX-Leon TX-
329 PM CDT Fri Sep 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SOUTHWESTERN LEON
COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Franklin, or 17 miles northeast of Hearne, moving north
at 25 mph.

Winds of 40-50 mph will be possible with this storm.

 Locations impacted include...
Hearne, Franklin, Calvert, Bremond and Marquez.

LAT...LON 3073 9660 3073 9662 3116 9672 3135 9632
      3138 9632 3143 9619 3101 9614 3098 9623
      3092 9634 3075 9646 3070 9657
TIME...MOT...LOC 2029Z 173DEG 21KT 3099 9633

Bonnette

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grayson

When
September 20, 3:10 PM CST to 6:00 PM CST
Where
Grayson County, 4.02 mi N of Denison to 3.87 mi N of Denison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.807, -96.539

Emergency management reported 4 to 6 inches of water on U.S. Highway 69 near the intersection of U.S. Highway 75 in the northern part of the city of Sherman, TX.

Flood, Grayson

When
September 20, 3:30 PM CST to 6:00 PM CST
Where
Grayson County, 4.02 mi N of Denison to 3.87 mi N of Denison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.807, -96.539

Emergency management reported that U.S. Highway 69 was being closed near the intersection of U.S. Highway 75 in the northern part of the city of Sherman, TX.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856196, 856197.